What Are the Side Effects of a CT Scan With Contrast Media?
One possible side effect of a cat scan using contrast media is an allergic reaction to the contrast dye, states Johns Hopkins Medicine. If the dye is given orally, constipation or diarrhea may also be side effects of the dye. The contrast dye may also interact with certain medications.
When a patient undergoes a CT scan, or computed tomography, a contrast dye may be given to the patient by mouth or by injection, so that the organ being examined can be seen more clearly, explains Johns Hopkins Medicine. The doctor needs to know if the patient has ever had a reaction to a contrast medium in the past or if the patient has kidney problems. Patients who are dehydrated or have existing kidney disease are at risk of kidney failure from the contrast dye.
Patients should also inform their doctors if they take metformin or related medications, according to Johns Hopkins Medicine. If so, the doctor may instruct the patients to refrain from these medications for 48 hours after the administration of the dye in order to avoid a dangerous change in blood pH levels. After the scan, the patient is monitored for signs of an allergic reaction to the contrast dye, such as trouble breathing, itching, swelling or a rash.